Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 192, NWS Goodland, KS

June 17, 2016Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 17, 2016, 6:33 PM CDT for Red Willow County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2016, 6:33 PM CDT (23:33 UTC)
Expired
Jun 17, 2016, 7:00 PM CDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WUUS53 KGLD 172333
SVRGLD
NEC145-180000-
/O.NEW.KGLD.SV.W.0192.160617T2333Z-160618T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RED WILLOW COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 700 PM CDT

* AT 633 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCCOOK...
  MOVING WEST AT 10 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTERS. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  MCCOOK AND INDIANOLA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4026 10037 4006 10039 4007 10075 4030 10075
TIME...MOT...LOC 2333Z 098DEG 9KT 4021 10063 

HAIL...<.75IN
WIND...70MPH
 
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:00 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 17, 6:00 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT FRI JUN 17 2016

.SHORT TERM...(This afternoon through Saturday)
Issued at 200 PM MDT Fri Jun 17 2016

Upper level pattern continues to be dominated by large scale ridge
across the central US. A weak upper level shortwave trough is in
place across western Kansas. Surface low pressure is in place
across southern Colorado and southern Kansas, with several surface
troughs over our CWA. A cold front is moving into northeast
Colorado and is just now moving into NW Yuma county. Moist east to
southeast flow is also in place across our CWA advecting 60F to
70F Td values. These high Td values have combined with
temperatures in the upper 90s to produce heat index values around
105 across our eastern CWA.

This afternoon-Tonight: The combination of convergence along surface
troughs and upper level shortwave trough should help with
thunderstorm initiation in a very unstable air mass. RAP analysis
shows SB CAPE values in excess of 3000 J/KG across our CWA, with
values in excess of 5000 J/KG in our east. Shear profiles are very
weak, though by 00z effective bulk shear should increase to the 30-
35kt range from the west with development of LLJ. As cold front sags
south and LLJ kicks in we should see an increase in thunderstorm
coverage, with activity possibly lingering into the night. Guidance
shows a strong signal particularly in our east where I raised PoPs to
likely/numerous category.

Regarding Severe Impacts: While this type pattern generally favors
pulse type thunderstorms, the high CAPE profiles and higher ELs
raises the possibility for taller updrafts and larger hail potential.
Complications arises on hail size due to thunderstorms possibly
seeding each other lowering confidence in larger hail with the pulse
storms. In any case there is a increased chance for severe
thunderstorms and at least quarter size hail/60+ winds would be
concerns. Mean flow is nearly stationary in the west with storm
motion further east 5-15KT. The combination of moist inflow leading
to backbuilding/training and slow storm motion raises flash flood
potential.

Saturday: We will be post frontal with a slightly "cooler" air mass
in place. We will continue to see east-southeasterly surface flow
bring higher Tds into our CWA and this could lead to more fog
formation (though surface pattern may be disrupted by nighttime
convection). This could also lead to at least marginal to moderate
CAPE across our CWA and soundings show CIN weakening by the
afternoon. Complicating things will be position of ridge center and
how soon it moves into our CWA. If ridge remains just west as
GFS/ECMWF indicate then we may remain in a favorable region for
positive vorticity/weak shortwaves. A consensus of models show
activity initiating across our east either through midday or by the
afternoon, with NAM favoring subsidence and dry conditions. I
introduced slight chance PoPs to cover potential, however confidence
in the surface pattern and any upper level forcing are low.

.LONG TERM...(Saturday night through Friday)
Issued at 134 PM MDT Fri Jun 17 2016

H5 ridge in place on Saturday afternoon moderates slightly, allowing
weak shortwaves to develop on the lee side of the central Rockies.
Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the
presence of decent instability; however, the forcing will be very
weak so initiation will be the main deciding factor with regards to
coverage. Another round of mainly scattered thunderstorms is
possible on Monday and Tuesday before the ridge builds back into the
central High Plains. A large area of low pressure will be situated
just off the Pacific Northwest coast at this time.

Temperatures will be above normal especially on Sunday as
temperatures soar once more into the upper 90s, otherwise low to mid-
90s will be the expected afternoon high temperature through Friday.
Low temperatures will fall into the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jun 17 2016

For KGLD, vfr conditions currently expected through the period.
Will have to watch the next several hours as thunderstorm outflow
has just moved south across the area. This may spark thunderstorm
development near or over the terminal. Heavy rain and gusty winds
the primary threats but large hail cant be ruled out. After
midnight or so thunderstorm coverage expected to dissipate with
winds gradually becoming south/southeasterly and increasing in
speed during Saturday afternoon where gusts in the 25 to 30 mph
range possible.

For KMCK, scattered to numerous thunderstorms producing gusty
winds to 45 mph and locally heavy rainfall producing ifr
visibilities possible through midnight or so before dissipating in
areal coverage. During the overnight hours into Saturday winds
gradually become east then southeast. Wind gusts in the 20-25kt
range possible at the very end of the taf period.

&&

.GLD Watches/Warnings/Advisories...
KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Jun 17, 12:07 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT FRI JUN 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83
THIS AFTERNOON.

STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING
MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY
THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH
SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT)
THROUGH THIS EVENING.

In the hours before

Special weather statement, Jun 17, 6:18 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT FRI JUN 17 2016

KSZ003-004-172330-
DECATUR KS-NORTON KS-
618 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DECATUR AND
SOUTHWESTERN NORTON COUNTIES UNTIL 630 PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF CLAYTON...OR 19 MILES SOUTHWEST OF NORTON...MOVING
NORTH AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
JENNINGS AND CLAYTON.

LAT...LON 3961 10007 3959 10030 3980 10032 3980 10008
TIME...MOT...LOC 2318Z 173DEG 13KT 3968 10020

024
Local storm report, Jun 17, 6:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FLASH FLOOD      MCCOOK                  40.20N 100.62W
06/17/2016                   RED WILLOW         NE   TRAINED SPOTTER

            FAST MOVING WATER WITH FLOODING IN LOW LYING AREAS. STORM
            DRAINS NOT ABLE TO KEEP UP.

&&

CLT
Special weather statement, Jun 17, 6:25 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM CDT FRI JUN 17 2016

KSZ003-180000-
DECATUR KS-
625 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DECATUR COUNTY UNTIL
700 PM CDT...

AT 624 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OBERLIN...MOVING NORTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OBERLIN...KANONA...TRAER AND CEDAR BLUFFS.

LAT...LON 3975 10034 3975 10062 4000 10067 4000 10029
TIME...MOT...LOC 2324Z 173DEG 13KT 3984 10052

024
Local storm report, Jun 17, 6:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       ATWOOD                  39.81N 101.04W
06/17/2016  M1.45 INCH       RAWLINS            KS   TRAINED SPOTTER

            1.45 INCHES OF RAIN FELL IN APPROXIMATELY AN HOUR AND A
            HALF.

&&

DTHEDE
Special weather statement, Jun 17, 6:28 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
628 PM CDT FRI JUN 17 2016

KSZ015-016-029-180000-
GOVE KS-GRAHAM KS-SHERIDAN KS-
628 PM CDT FRI JUN 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 700 PM CDT...

AT 628 PM CDT...THUNDERSTORM OUTFLOW WAS LOCATED NEAR
COLLYER...MOVING WEST AT 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THESE STRONG WINDS WILL CREATE VISIBILITY RESTRICTIONS DUE TO BLOWING
DIRT. USE EXTREME CAUTION IF YOU MUST TRAVEL AND BE ALERT FOR RAPIDLY
CHANGING VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
QUINTER...PARK AND SAINT PETER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.

LAT...LON 3913 10001 3913 10015 3898 10015 3898 10042
      3925 10037 3925 10000
TIME...MOT...LOC 2328Z 098DEG 9KT 3910 10018

024
Local storm report, Jun 17, 6:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
533 PM MDT FRI JUN 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
06/17/2016  M72 MPH          RED WILLOW         NE   ASOS

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:51 PM CDTSevere Thunderstorm WarningGLDDundy26 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningGLDDundy24 min
Jun 17, 4:27 PM CDTSpecial Weather StatementGLDHitchcock33 min
Jun 17, 4:40 PM CDTSpecial Weather StatementGLDRed Willow35 min
Jun 17, 4:45 PM CDTSpecial Weather StatementGLDDundy30 min
Jun 17, 4:49 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow26 min
Jun 17, 5:16 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow29 min
Jun 17, 5:18 PM CDTSpecial Weather StatementGLDDundy12 min
Jun 17, 5:21 PM CDTFlash Flood WarningGLDHitchcock, Red Willow3 hr
Jun 17, 5:50 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow40 min
Jun 17, 6:07 PM CDTSpecial Weather StatementGLDHitchcock23 min
Jun 17, 6:45 PM CDTSevere Thunderstorm WarningGLDRed Willow45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.